Lesser-Known Side Effects Of Nutrient Supplements

Nutrient or dietary supplements are meant for providing good health. Supplementing our diet with some healthy dietary supplements can help us to recover from various deficiencies, increase our immunity and even in weight loss. There is a huge pharmaceutical industry that has been built around these supplements. Doctors sometimes prescribe these medicines to patients to accelerate their recovery from certain illness. But whether you start a taking a supplement on a doctor’s recommendation or self-medication, it is important for you to know the effects your supplements can have on you. You need to evaluate all the possibilities of a supplement and how it can react inside your body in excess or while interacting with other medicines that you might be taking. So, the best thing to do before starting a new supplement is to discuss it with you doctor for more clarity.

Vitamins Overdose

vitamin overdose

It is a common practice nowadays to supplement our poor diets with a variety of vitamins and minerals

Advertisements
supplements. There are many vitamins which in excess amount can lead to toxicity of varying degrees. Generally, vitamins can be consumed by us in excess when we get the same vitamin through both our diets and supplements. Toxicities like Vitamin A toxicity becomes a real possibility in such cases. When a person has taken enough vitamin A, she/he can face an acute toxicity. The symptoms of vitamin A acute toxicity are fatigue, nausea, headache, dizziness, appetite loss, joint pain and dry skin. Vitamin D in excess can cause confusion, weakness, abnormal heart rhythms, poor appetite, nausea, vomiting and kidney stones.

The common solution is to stop taking the supplements and consult a doctor. You can consult a doctor to find out the upper limits of all the supplements that you are taking. There are upper limits for all the required vitamins and minerals that we need and consume on a daily basis. So, consult with your doctor in details before you start taking any supplements.

Prolonged Intake Of Supplements

Prolonged intake

Advertisements
https://i2.wp.com/curejoy.com/wp-content/uploads/2017/09/2-Prolonged-Intake-Of-Supplements.jpg?resize=768%2C449&ssl=1 768w" sizes="(max-width: 696px) 100vw, 696px" />

Prolonged intake of a particular supplement or excess intake of the same can have a detrimental effect our bodies. Black cohosh is a herb that is very popular in traditional medicine. The root of this plant is of great medicinal use. It is used to alleviate premenstrual symptoms and also to lessen menopause associate symptoms like night sweat in women. According to the National Center for Complimentary and Alternative Medicine, prolong usage of this herb can cause liver inflammation. Several experts have recommended that people should discontinue the use of black cohosh if they have any kind of liver problems or have experienced jaundice, abdominal pain or black urine.

Threats Of Combining Supplements

Combining Supplements

Taking multiple supplements to treat the same condition can magnify their effects and can end up producing a counterproductive result. For example, aloe, senna, yellow dock have laxative properties. Hence, taking all of them together might end up giving you loose motions like

Advertisements
symptoms. Supplements like ginseng, fenugreek, garlic, white willow and horse chestnut are known for their properties to lower blood sugar. But taking multiple supplements might end up increasing the risk of hypoglycemia.

Supplements And Other Health Conditions

.Other Health Conditions

If you are already combating a health condition, then pay more attention to what you are consuming as supplements. For example, chaste tree berry can have hormonal effects. So, if you have estrogen-sensitive conditions like breast cancer, then you should not be taking it. Similarly, taking bladderwrack supplements can worsen conditions like iron deficiency or hyperthyroidism.

Heightened Risk Of Toxicity

 Heightened Risk of Toxicity

Some supplements can heighten the risk of certain toxicity. For example, antidepressants or migraine medicines should never be supplemented with the herb kava kava as it can cause the serotonin syndrome in which the serotonin level rises abnormally high and becomes life threatening.

So,

Advertisements
consult your doctor before you start a supplement and make sure to know about all the pros and cons of it.